Kansas, 2012Damaging Winds in Kansas, July 29, 2012
July 29, 2012 · NWS TOP · 5 events in 2 counties and zones
On the afternoon of July 29th a few strong thunderstorms brought some damaging winds to parts of northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of July 29th a few strong thunderstorms brought some damaging winds to parts of northeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 2:53 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 29, 2:53 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SUN JUL 29 2012
.DISCUSSION...
THROUGH MONDAY...
A WEAK FRONTAL BOUNDARY WAS ORIENTED ACROSS THE FORECAST AREA THIS
AFTERNOON...FROM NEAR MINNEAPOLIS KANSAS TO NEAR OTTAWA KANSAS. THE
TEMPERATURE DIFFERENCE TO THE NORTH AND SOUTH OF THE BOUNDARY HAS
BEEN SHRINKING WITH INTENSE AFTERNOON HEATING WELL ABOVE 100 DEGREES
NEAR AND SOUTH OF THE FRONT...AND IN THE 98 TO 104 RANGE NORTH OF
THE FRONT. WOULD NOT BE SURPRISED IF AREAS FROM SALINA TO OTTAWA AND
SOUTH TOP 110 FOR A HIGH TEMP TODAY. EVEN WITH THE VERY HOT
TEMPS...HEAT INDEX VALUES ACROSS THE WHOLE AREA ARE STUCK IN THE 103
TO 110 RANGE AS THE MID TO UPPER 60S DEWPOINTS ARE HANGING WITH THE
COOLER TEMPS...WHILE MID 50S ACCOMPANY THE 110 DEGREE TEMPS.
THERE IS WEAK BUT PERSISTENT CONVERGENCE ALONG THE SURFACE BOUNDARY
WHERE SOUTHWEST WINDS ARE NEARLY PERPENDICULAR TO THE WEAK FRONT.
CONVECTION HAS BEEN BUBBLING SINCE ABOUT 19Z BUT HAS STRUGGLED TO
MATERIALIZE AT THIS TIME. WILL NEED TO CONTINUE TO MONITOR THOUGH AS
THERE IS SOME WEAK TO MODERATE INSTABILITY OUT THERE IF PARCELS CAN
CONSISTENTLY BE LIFTED THROUGH SUCH A DEEP DEPTH UP TO THE LFC...
NEAR 12000 FEET. IF DEEP CONVECTION CAN MATERIALIZE...THE 12000 FEET
OF DRY ADIABATIC LAPSE RATES IN THE INVERTED V TYPE OF SOUNDING
OFFER A PRIME SET UP FOR ISOLATED MICROBURSTS WITH LOCALIZED
DAMAGING WINDS...NOT UNLIKE SOME OF THE WIND DAMAGE WE HAVE SEEN
ACROSS THE AREA IN THE PAST 2 WEEKS. AGAIN...THIS ALL DEPENDS ON
THUNDERSTORMS ACTUALLY DEVELOPING.
A NOTE HERE...THE TOPEKA KTWX RADAR IS DOWN INDEFINITELY DUE TO A
WIDESPREAD COMMUNICATIONS OUTAGE NEAR THE RADAR SITE. COMMUNICATIONS
TECHNICIANS ARE TROUBLESHOOTING THE PROBLEM BUT THERE IS NOT
ESTIMATED TIME OF RESTORATION AS OF 20Z SUNDAY. IF STORMS DEVELOP...
THE KANSAS CITY/PLEASANT HILL AND WICHITA RADARS WILL LIKELY HAVE
THE BEST COVERAGE IN THE REGION OF EXPECT CONVECTION.
THE FRONT IS FORECAST TO SAG SOUTH A BIT TONIGHT INTO MONDAY AS A
WEAK SHORT WAVE TROUGH MOVES EAST ACROSS NEBRASKA. THIS SHORT WAVE
MAY PROVIDE SUFFICIENT LIFT FOR SOME ELEVATED SHOWERS LATE TONIGHT
INTO MONDAY MORNING. WIDESPREAD ACTIVITY APPEARS UNLIKELY. THERE IS
ALSO SOME SMALL POTENTIAL FOR THUNDERSTORM REDEVELOPMENT ACROSS
SOUTHWEST PARTS OF THE AREA IN THE AFTERNOON...BUT MOST ACTIVITY
SHOULD REMAIN SOUTH OF THE FORECAST AREA THROUGH MONDAY AFTERNOON.
BARJENBRUCH
MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SUNDAY)...
WITH THE BOUNDARY LOCATED NEAR THE FORECAST AREA FOR MONDAY NIGHT
INTO TUESDAY WILL MAINTAIN SCHC POPS ALONG AND SOUTH OF INTERSTATE
70...MAINLY ACROSS THE CENTRAL PART OF THE STATE. CONVERGENCE ALONG
THAT BOUNDARY WILL HELP CONVECTION FORM...BUT AN EXTREMELY DRY LOW
LEVEL ATMOSPHERE WILL DEFINITELY MITIGATE PRECIP FORMATION. AS A
RESULT WILL MAINTAIN THE SCHC POPS THROUGH MONDAY NIGHT INTO TUESDAY
BEFORE GOING WITH A DRY FORECAST FOR THE MIDDLE TO LATE PART OF THE
WEEK AS THE UPPER RIDGE CONTINUES TO DOMINATE THE FORECAST AREA.
SINCE THE RIDGE WILL LIKELY BE SOMEWHAT DISPLACED TO THE SOUTHWEST
OF THE FORECAST AREA...OVER WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE A POSSIBILITY DOES EXIST FOR A RIDGE-RIDING EMBEDDED
SHORTWAVE TROUGH TO ROTATE AROUND THE UPPER RIDGE AND BRING SOME
RAIN. BUT GIVEN THE UNCERTAINTY OF SUCH OCCURRENCE WILL FORGO
ADDING POPS FOR THE MIDDLE PART OF THE WEEK. THE NEXT DECENT
CHANCE FOR PRECIPITATION WILL COME THIS WEEKEND AS THE UPPER RIDGE
STARTS TO FLATTEN OUT AND GIVE WAY TO A DEEP TROUGH WHICH WILL
MOVE IN OVER THE GREAT LAKES REGION. THE BEST FORCING WITH THIS
TROUGH WILL REMAIN WELL NORTH OF THE FORECAST AREA...BUT ITS
INFLUENCE REGARDING UPPER SUPPORT FOR ASCENT MAY REACH INTO THE
FORECAST AREA. ASIDE FROM THAT FORCING IT WILL LIKELY DRAG A
SURFACE BOUNDARY THROUGH THE AREA...WHICH MAY INCREASE THE CHANCE
FOR PRECIP THIS WEEKEND.
REGARDING TEMPERATURES FOR THE MID RANGE AND EXTENDED
FORECAST...GIVEN THE INFLUENCE OF THE UPPER RIDGE OVER THE AREA
EXPECT WARM TEMPERATURES TO REMAIN WELL ABOVE SEASONAL NORMALS.
ALSO GIVEN THE DRYNESS OF THE LOWER ATMOSPHERE AS WELL AS THE
DRYNESS OF THE SOILS ACROSS THE AREA TEMPERATURES WILL LIKELY
REMAIN IN THE MID 90S IN AREAS ALONG AND JUST SOUTH OF THE KS/NE
BORDER...WHILE TEMPERATURES FURTHER SOUTH WILL LIKELY REMAIN IN
THE LOWER TO MID 100 DEGREE RANGE THROUGH THE ENTIRE WORK
WEEK...BEFORE POSSIBLY COOLING DOWN THIS WEEKEND.
JL
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH SOME CHANGES
IN WIND DIRECTION EXPECTED AS A WEAK FRONT SLOWLY SHIFTS NORTH TO
SOUTH ACROSS TAF SITES. THERE IS A VERY SMALL CHANCE FOR TS
BETWEEN 21Z AND 02Z...BUT FEEL THAT TS SHOULD STAY SOUTH OF TAF
SITES. IF A TS SHOULD DEVELOP NEAR AN AERODROME...SHORT LIVED
MICROBURSTS WOULD BE POSSIBLE.
BARJENBRUCH
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.
&&
Hazardous weather outlook, Jul 29, 2:51 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT SUN JUL 29 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 PM CDT SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON NEAR AND SOUTH
OF INTERSTATE 70. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
MICROBURSTS...WITH THE POTENTIAL FOR LOCALIZED STRAIGHT-LINE WIND
DAMAGE.
HEAT INDICES THIS AFTERNOON WILL REACH THE 103 TO 109 RANGE
ACROSS THE ENTIRE AREA. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING.
THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM CONCORDIA TO
OTTAWA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. ANOTHER CHANCE
FOR THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY.
TEMPERATURES WILL RETURN TO THE 100 TO 105 RANGE...MAINLY ALONG
AND SOUTH OF INTERSTATE 70 ON TUESDAY AND WILL LAST THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 29, 2:33 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUL 29 2012
KSZ056-292100-
FRANKLIN-
333 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY...
THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHEASTERN FRANKLIN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE PRINCETON...RICHMOND...AND LANE.
&&
LAT...LON 3839 9525 3844 9537 3854 9532 3851 9506
3839 9506
TIME...MOT...LOC 2033Z 294DEG 25KT 3846 9525
$$ BARJENBRUCHSpecial weather statement, Jul 29, 3:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SUN JUL 29 2012
KSZ054-292145-
LYON-
429 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMPORIA AND THE EMPORIA AIRPORT. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 124 AND 131 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 138 COULD ALSO BE
AFFECTED.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3843 9604 3828 9611 3839 9631 3848 9628
TIME...MOT...LOC 2129Z 294DEG 19KT 3840 9621
$$ BARJENBRUCH
Thunderstorm Wind, Lyon
- When
- July 29, 3:45 PM CST to 3:50 PM CST
- Where
- Lyon County, Emporia to 3.04 mi ENE of Emporia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -96.180
Tree limbs were down, blocking roadways in Emporia. Also a grain bin was destroyed and blown over 3 miles northeast of Emporia.
Thunderstorm Wind, Lyon
- When
- July 29, 4:30 PM CST to 4:34 PM CST
- Where
- Lyon County, 3.25 mi E of Olpe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -96.110
A trained spotter near Olpe reported a 60 mph wind gust.
Thunderstorm Wind, Franklin
- When
- July 29, 5:30 PM CST to 5:35 PM CST
- Where
- Franklin County, 3.4 mi SE of Ottawa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -95.220
A 4 inch tree limb was broken and shingles were removed from a home near Ottawa.
Thunderstorm Wind, Franklin
- When
- July 29, 6:39 PM CST to 6:43 PM CST
- Where
- Franklin County, 3.51 mi SE of Ottawa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.580, -95.230
A member of the public reported a 60 mph wind gust near Ottawa.
Thunderstorm Wind, Franklin
- When
- July 29, 6:45 PM CST to 6:50 PM CST
- Where
- Franklin County, 2.16 mi W of Rantoul Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -95.140
Several trees were damaged near Rantoul.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 29, 20121 death · 4 events
- Tornado and Hail in Florida, July 29 to 31, 20122 injured · $126,000 · EF1 · 13 events
- Flash Flooding and Lightning Strike in Arizona, July 29, 2012$275,000 · 4 events
- Wildfire in Oklahoma, July 29, 2012$200,000 · 1 event
- Damaging Winds in Missouri, July 29, 2012$123,000 · 52 kt wind · 9 events
- Damaging Winds in South Carolina, July 29, 2012$30,000 · 50 kt wind · 18 events
- Damaging Winds and Lightning Strike in Georgia, July 29, 2012$21,000 · 50 kt wind · 8 events
- Damaging Winds in Arizona, July 29, 2012$15,000 · 65 kt wind · 2 events
- Damaging Wind in Kansas, July 29, 2012$15,000 · 61 kt wind · 1 event
- Damaging Wind in Michigan, July 29, 2012$15,000 · 70 kt wind · 1 event
- Lightning Strike in South Carolina, July 29, 20121 injured · 1 event
- Hail and Damaging Wind in Minnesota, July 29, 20121 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395572, 395569, 395571, 395570, 395573.